Hail, Garfield
- When
- April 8, 4:46 PM CST to 4:56 PM CST
- Where
- Garfield County, 7 mi SE of Enid
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.328, -97.791
A weak cold front slipped into northern Oklahoma during the early morning hours of the 8th. Meanwhile, a dry line sharpened up near the Oklahoma/Texas panhandle border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak cold front slipped into northern Oklahoma during the early morning hours of the 8th. Meanwhile, a dry line sharpened up near the Oklahoma/Texas panhandle border. Gulf moisture streamed north, with low to middle 60 dew point temperatures in place by late afternoon to the east of the dry line. The cold front had become stationary, providing another focus for afternoon thunderstorms. The cap that was in place for much of the day, weakened sufficiently for thunderstorms to develop over the western third of Oklahoma. Instability and wind shear were already in place, and a weak upper level disturbance moved northeast from west Texas during peak heating hours. Supercell thunderstorms moved northeast, with very large hail to the size of baseballs and strong winds reported along their path. The most intense damage occurred at Ponca City, where a wind gust over 90 mph was measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 8, 1:35 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI APR 8 2011
.DISCUSSION...
ISOLATED CONVECTION POPPED UP NEAR ALVA EARLIER THIS
AFTERNOON...BUT NOT MUCH ELSE IS HAPPENING YET. HRRR MODEL DOES
SHOW ADDITIONAL ISOLATED STORMS LATER THIS AFTERNOON/EVENING
WITHIN OUR CWA...ALTHOUGH ITS FORECASTS HAVE BECOME PROGRESSIVELY
LESS IMPRESSIVE THROUGH THE DAY. WE WILL CONTINUE WITH LOW POPS
FOR THIS EVENING...ALTHOUGH FOR ANY LOCATION THAT DOES GET
RAIN...IT MAY WELL BE ACCOMPANIED BY HAIL AND STRONG WINDS.
WE HAVE ADDED A FIRE WEATHER WATCH FOR BOTH SATURDAY AND SUNDAY.
THE ONLY LIMITING FACTOR FOR SATURDAY IS THE EASTWARD EXTENT OF
THE DRYLINE. IT IS POSSIBLE THAT IT WILL HANG UP AT THE 100TH
MERIDIAN...BUT MOST MODELS BRING IT A COUPLE OF ROWS OF COUNTIES
FARTHER EAST THAN THAT...WHICH IS WHERE OUR WATCH IS LOCATED.
FOR SUNDAY...MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE
PROGRESS OF THE DRYLINE. THE TYPICAL MODEL TENDENCY TO PUT THE
DRYLINE TOO FAR EAST PROBABLY DOES NOT APPLY FOR SUNDAY...BECAUSE
IT WILL BE FORCED EAST BY STRONG WESTERN LOW-LEVEL FLOW. THIS
SAME STRONG FLOW WILL BE IN AN AREA OF VERY DRY AND WARM
AIR...GREATLY ENHANCING THE WILDFIRE POTENTIAL. THE WARM/DRY/WINDY
CONDITIONS WILL OCCUR FIRST IN WESTERN OKLAHOMA/WESTERN NORTH
TEXAS...THEN SHIFT EAST AS THE AFTERNOON/EVENING PROGRESS.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EAST OF THE DRYLINE
EACH DAY UNTIL SUNDAY NIGHT...WHEN A COLD FRONT WILL SWEEP
SOUTHEAST AND SPREAD SOMEWHAT COOLER AIR OVER THE REGION.
FLOW WILL RETURN TO SOUTHERLY ON TUESDAY...AND ANOTHER STORM
SYSTEM IS EXPECTED MID TO LATE WEEK. FOR THIS FORECAST...A MIX OF
12Z GFE MOS AND 00Z ECMWF GUIDANCE WAS GENERALLY USED FOR THE
LATER PERIODS. MOST OF THE EARLIER HALF OF THE FORECAST IS
UNCHANGED FROM THE MORNING ISSUANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 65 90 63 83 / 20 10 30 20
HOBART OK 60 93 58 78 / 10 10 30 10
WICHITA FALLS TX 64 95 66 87 / 20 10 30 20
GAGE OK 56 93 52 72 / 10 10 20 10
PONCA CITY OK 67 88 65 81 / 20 10 30 30
DURANT OK 65 88 69 84 / 10 10 20 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR OKZ004>030-033>041-044>046-050.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-010-
014>016-021-022-033>037.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR OKZ004-005-009-010-014>016-021-022-033>037.
TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR TXZ083>090.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
088.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR TXZ083>085-087-088.
&&
22/23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT FRI APR 8 2011
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT FRI APR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PORTIONS OF NORTHERN...CENTRAL...AND SOUTHWEST OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA EAST OF A LINE FROM WOODWARD TO
WEATHERFORD...TO FREDERICK...AND NORTH OF A LINE THAT CONTINUES FROM
FREDERICK TO DUNCAN TO SHAWNEE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
MINOR WIND DAMAGE TO TREES...OUTBUILDINGS...AND ROOFTOPS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THAT
COULD BEGIN AROUND 4 PM.
DISCUSSION...
BY MID AFTERNOON...MODERATE TO STRONG INSTABILITY WAS FOCUSED NEAR A
WARM FRONT IN NORTHERN OKLAHOMA...AND JUST AHEAD OF A DRYLINE IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. AN UPPER LEVEL DISTURBANCE
IS FORECAST TO PASS FROM SOUTHWEST TEXAS UP THROUGH EASTERN OKLAHOMA
DURING THE LATE AFTERNOON AND EVENING. THIS WILL COINCIDE WITH PEAK
HEATING...AND SHOULD RESULT IN AT LEAST ISOLATED THUNDERSTORM
DEVELOPMENT. THE CHANCE OF THUNDERSTORMS REMAINS RELATIVELY LOW AT
ANY GIVEN LOCATION...BUT IF STORMS DEVELOP...THEY WILL BE MORE
NUMEROUS WITHIN THE SLIGHT RISK AREA...AND SOME WILL LIKELY BE
SEVERE.
MODERATE TO STRONG INSTABILITY...ALONG WITH MODERATE TO STRONG WIND
SHEAR...WILL ALLOW ANY MATURE THUNDERSTORMS TO BECOME SUPERCELLS...
PRODUCING LARGE AND POSSIBLY DAMAGING HAIL. SEVERE WIND GUSTS WILL
ALSO BE POSSIBLE. WITH CLOUD BASES FAIRLY HIGH ABOVE GROUND...AND
LOW LEVEL WIND SHEAR BEING SOMEWHAT WEAK...THE THREAT OF TORNADOES
IS LOW...BUT TORNADOES CANNOT BE RULED OUT...ESPECIALLY FOR ANY
MATURE SUPERCELL THAT PERSISTS TO MID OR LATE EVENING...WHEN THE
LOW LEVEL WIND SHEAR WILL INCREASE.
ALL STORMS SHOULD EITHER MOVE OUT OF THE AREA OR DISSIPATE BY
MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
GUSTY WIND...LOW HUMIDITY AND WARM TEMPERATURE WILL CAUSE VERY HIGH
TO EXTREME FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. A RED FLAG WARNING IS IN EFFECT THROUGH 9 PM CDT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THE DRYLINE WILL EXTEND ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS SATURDAY. ISOLATED STORMS MAY DEVELOP ALONG THE DRYLINE
SATURDAY AFTERNOON. ENOUGH INSTABILITY AND SHEAR IS EXPECTED TO
DEVELOP THAT IF STORMS DO FORM...THEY COULD BECOME SEVERE PRODUCING
LARGE HAIL AND STRONG WINDS. THERE IS A SLIGHT RISK OF SEVERE STORMS
IN PARTS OF NORTHERN OKLAHOMA. THUNDERSTORM CHANCES WILL CONTINUE
SATURDAY NIGHT INTO SUNDAY AS AN UPPER LEVEL STORM SYSTEM APPROACHES
AND MOVES ACROSS THE SOUTHERN AND CENTRAL PLAINS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ON SUNDAY IN PARTS OF CENTRAL... SOUTH
CENTRAL... AND SOUTHEAST OKLAHOMA. LARGE HAIL AND STRONG WINDS WILL
BE POSSIBLE WITH ANY SEVERE STORMS SATURDAY AND SUNDAY.
THERE WILL BE ANOTHER CHANCE FOR STORMS AROUND THE MIDDLE OF NEXT
WEEK.
OTHER HAZARDOUS WEATHER...
THE POTENTIAL FOR WILDFIRES WILL REMAIN VERY HIGH OR EXTREME THROUGH
THE WEEKEND. SUNDAY...IN PARTICULAR...IS EXPECTED TO BE EXTREMELY
WINDY...VERY WARM...AND VERY DRY.
MAXWELL/BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT FRI APR 8 2011
OKZ008-082300-
KAY OK-
538 PM CDT FRI APR 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.
AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BLACKWELL...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
LAT...LON 3697 9676 3661 9726 3677 9736 3700 9728
3700 9688
BURKEThe Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
31 hail, 4 thunderstorm wind. Local standard time, as filed.
No damage occurred with the severe wind.
Hail up to two inches in diameter was reported.
The hail was reported on I-35 due west of Red Rock.
A few power lines were downed by the severe winds. Monetary damages were estimated.
A windshield was busted out by the large hail. Monetary damages were estimated.
The hail was reported near the intersection of Highways 11 and 11A.
The hail was reported near the intersection of Highways 11 and 81.
The hail was reported in Sumpter.
The measured wind gust was reported at the Blackwell mesonet.
The hail occurred in addition to the very strong winds.
A very strong rear-flank downdraft caused significant damage in and around Ponca City, with the most severe damage occurring on the west side of town. The Ponca City airport sustained extensive damage, with the roof peeled off of a hangar, and heavy damage done to several other buildings. Wind gusts here were measured at 59 and 94 mph. The Mid America Door Company building (80,000 sq. feet) was destroyed. Several other structures sustained various types of damage. Signs and light posts were blown down. Trees and power lines took a large hit, with a large part of Ponca City without power for several hours. The high winds combined with large hail damaged numerous vehicles. Monetary damage estimates were not available.
The largest hail occurred on the south side of town.
The hail occurred on Highway 60 at the Chikaskia River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283353, 283351, 283354, 283355, 283357, 283358, 283359, 283360, 283369, 283396, 283362, 283363, 283365, 283366, 283368, 283370, 283372, 283373, 283404, 283374, 283375, 283376, 283377, 283379, 283380, 283382, 283383, 283384, 283386, 283388, 283389, 283394, 283391, 283392, 283393.